Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 34, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 8, 1997, 6:39 PM CDT for Schleicher County, Texas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1997, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 8, 1997, 7:45 PM CDT
- In force
- 66 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Schleicher County, TX
The radar
The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:40 PM CDT | Thunderstorm Wind 52 | Eldorado, TX | Winds blew down large tree branches in the town of Eldorado. |
| Jun 8, 6:45 PM CDT | Tornado F1 | Eldorado, TX | Brief tornado touchdown. Trees uprooted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1879 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 082340 RRA TORSJT TXC413-090045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 639 PM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...EASTERN SCHLEICHER COUNTY AT 638 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 11 MILES NORTHEAST OF ELDORADO MOVING EAST AT 15 MPH. THIS TORNADO WILL BE MOVING EAST NEAR HIGHWAY 190 IN EASTERN SCHLEICHER COUNTY. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. 12
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 8, 2:00 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 8, 2:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 159 PM CDT SUN JUN 8 1997 BUSY AFTERNOON WITH SQUALL LINE PRODUCING FLOODING PROBLEMS OVER NOLAN...TAYLOR...CALLAHAN...BROWN...AND COLEMAN COUNTIES AND ANOTHER COMPLEX OF THUNDERSTORMS TAKING AIM OVER WESTERN PORTIONS. DOPPLER ESTIMATES LOCAL RAINFALL AMOUNTS IN EXCESS OF 3 INCHES OF RAIN HAS FALLEN OVER AREAS WEST OF AN ABILENE TO SAN ANGELO LINE. THUS WILL CAMPAIGN FOR FFA ISSUANCE FOR FISHER...MITCHELL...NOLAN...STERLING... COKE...IRION...TOM GREEN AND RUNNELS COUNTIES WITH CONTINUED FFA FOR THE FTW ZONES. DESPITE MODEL FORECASTS GETTING OFF TO A POOR START THIS MORNING...SOMEHOW THE ETA APPEARS TO GET BACK ON TRACK BY 12 HOURS BASED ON CURRENT SATELLITE AND RADAR TRENDS WITH VERTICAL MOTIONS BEST OVER WESTERN OKLAHOMA BUT TAILING BACK INTO THE FORECAST AREA. WITH THETA-E RIDGE OVER SOUTHWEST TEXAS AND SOUTHERLY 850 MB INFLOW OF 10-20 KTS FORECAST BY AVN/ETA MODELS...EXPECT MCS TO EVOLVE FROM SEVERE ACTIVITY CURRENTLY OVER THE MAF/LBB COUNTY WARNING AREAS. SATELLITE VIS IMAGERY SHOWS AN AREA OF SUBSIDENCE OVER EASTERN NEW MEXICO AND HEALTHY CUMULUS DEVELOPMENT OVER SOUTHERN PARTS OF THE MAF COUNTY WARNING AREA. WATER VAPOR IMAGERY PICKS UP THE NEXT SHORTWAVE TO AFFECT THE AREA LATE THIS EVENING...BUT SUBSIDENCE BEHIND CURRENT STORM COMPLEX SHOULD NOT RESULT IN MUCH ACTIVITY. UPPER LOW FINALLY EJECTS INTO THE SOUTHERN/CENTRAL PLAINS IN THE 2ND PERIOD...AND AS IT DOES...WOULD EXPECT ANOTHER ROUND OF STORMS TO BE READY TO GO AS LOW LEVEL MOISTURE CONTINUES TO RELOAD OVER THE AREA. WILL CONCENTRATE HIGHER POPS TO THE NORTH. SUNSHINE SHOULD BE MORE ABUNDANT TOMORROW WITH SOUTHWEST FLOW SO WILL LEAN ON NGM HIGHS. ABI 064/084 74 SJT 066/088 73 JCT 067/089 42 OAKS
In the hours before
Special weather statement, Jun 8, 2:29 PM CDT, 4 hours 10 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-091335- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 229 PM CDT SUN JUN 8 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS EVENING... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT... AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING. WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 15
Special weather statement, Jun 8, 2:30 PM CDT, 4 hours 9 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-091335- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 229 PM CDT SUN JUN 8 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS EVENING... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT... AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING. WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEnE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:01 AM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 49 min |
| Jun 8, 10:14 AM CDT | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 61 min |
| Jun 8, 10:29 AM CDT | Tornado Warning | SJT | Tom Green | 66 min |
| Jun 8, 10:43 AM CDT | Severe Thunderstorm Warning | SJT | Coke | 62 min |
| Jun 8, 11:01 AM CDT | Flash Flood Warning | SJT | Tom Green | 94 min |
| Jun 8, 11:09 AM CDT | Flash Flood Warning | SJT | Nolan, Taylor | 4 hr |
| Jun 8, 12:42 PM CDT | Flash Flood Warning | SJT | Brown, Callahan, Coleman | 4 hr |
| Jun 8, 2:12 PM CDT | Flash Flood Warning | SJT | Taylor | 6 hr |
| Jun 8, 3:23 PM CDT | Flash Flood Warning | SJT | Nolan | 4 hr |
| Jun 8, 4:04 PM CDT | Flash Flood Warning | SJT | Fisher, Mitchell | 3 hr |
| Jun 8, 4:04 PM CDT | Flash Flood Warning | SJT | Sterling | 3 hr |
| Jun 8, 5:24 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 76 min |
| Jun 8, 6:20 PM CDT | Flash Flood Warning | SJT | Irion, Tom Green | 3 hr |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.